Warfarin skyrocketed my cholesterol levels

I get blood tests every October for health insurance at work. After 11 years of having an LDL below 130, my LDL last week was a shocking 193. I have been taking Warfarin for about 5 months after developing blood clots in my head related to a brain tumor/surgery. I don't see warnings for this in any of the Warfarin literature.

Has anyone else seen similar cholesterol changes? Will my cholesterol go back down after I'm off the medication? Thanks.

1 Reply

  • Hi Britt55555 I posted about this on a Facebook group. Up until 2013 I had normal cholesterol levels and these were tested annually for work medicals. In Aug 2013 I had heart surgery to fit a mechanical aortic valve and was put on warfarin for life. In Jun 13 my LDL cholesterol was 95 (2.46 UK) but by Nov 13 it was up to 132 (3.41 UK) and in fact all other cholesterol levels (HDH, Triglyceride and cholesterol) were above recommended levels. I had no problem with any of my tests prior to surgery/warfarin. These figures continued to rise (LDL 165 in Apr 15) and by Feb 16 my triglyceride levels were so high (400) that it was not possible to record the LDL level anymore. It was then that the doctor placed me on a statin (20mg daily) and within 4 months all levels were back in range and in fact are lower than before my operation. Even the doctor was surprised at how quick I had returned to normal.

    The comments on my Facebook post did not indicate that there was any trend of high cholesterol post heart op, so to read your post today is interesting to say the least. Were you only placed on warfarin? Could any other newly prescribed drugs be impacting? I wish you all the best for a speedy recovery.

You may also like...